Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Risks of combing Altace with Avapro?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
What are the risks of combining Altace with Avapro? I am 60 years old a type one diabetic since the age of 14. I recently saw an interim Dr. to have prescriptions refilled, he said he was going to leave a note for my regular GP about the combination of the above two drugs. I asked why and he said they used to combine them but have since found that there are side effects to that and it is not generally done anymore. Can you explain the risks?
Posted Sun, 16 Jun 2013 in General Health
Answered by Dr. Jasvinder Singh 3 hours later
Thanks for posting your query.
I can understand your concern. Your doctor is right because there are moderate interactions between Avapro (irbesartan) and Altace (ramipril).

Combining these medications may increase the risk of side effects such as low blood pressure, kidney function impairment and sometimes may cause hyperkalemia (high blood potassium). In severe cases, hyperkalemia can lead to kidney failure, muscle paralysis, irregular heart rhythm, and cardiac arrest.

Moreover the risk of hyperkalemia increases when you are elderly or diabetic. Both these risk factrs are there in your case.

When taking Avapro and Altace, take care f the following:

1)     Don't take any anti inflammatory pain killer without informing yur doctor as long-term use of nonsteroidal anti-inflammatory drugs such as ibuprofen or naproxen (Aleve) may also increase your risk of high blood potassium.

2)     Moreover maintain adequate fluid intake during treatment with either ramipril or irbesartan because dehydration may lead to hyperkalemia.

3)     Limit consumption of potassium-rich foods. Some of them are tomatoes, raisins, figs, potatoes, lima beans, bananas, plantains, papayas, pears, cantaloupes, mangoes, and potassium-containing salt substitutes.

4)     Keep an eye on certain symptoms like nausea, vomiting, weakness, confusion, tingling of the hands and feet, a weak pulse, or a slow or irregular heartbeat which are the symptoms of hyperkalemia. If you notice such symptoms, consult your doctor immediately.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor